Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

October 16, 2021Orange County, New York

NWS New York, NY issued this special weather statement at Oct 16, 2021, 4:07 PM EDT for Orange County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 4:07 PM EDT (20:07 UTC)
Expired
Oct 16, 2021, 4:45 PM EDT
In force
38 min
Issued by
NWS New York, NY
Hail
0.00 in
Wind
30

County Orange County, NY

The radar

The Albany radar (KENX), 117 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS81 KOKX 162007
SPSOKX

Special Weather Statement
National Weather Service New York NY
407 PM EDT Sat Oct 16 2021
 
NYZ067-162045-
Orange NY-
407 PM EDT Sat Oct 16 2021

...Showers will impact portions of central Orange County through 445 
PM EDT...

At 407 PM EDT, Doppler radar was tracking showers along a line 
extending from Olivebridge to near Pellettown. Movement was 
northeast at 65 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Middletown, Walden, Goshen, Howells, Gardnertown, Chester,
Montgomery, Florida, Otisville, Unionville, Scotchtown, Orange Lake,
Mechanicstown, Washingtonville and Balmville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4150 7453 4150 7448 4157 7442 4160 7433
      4163 7426 4163 7425 4160 7425 4158 7413
      4161 7413 4160 7409 4161 7407 4158 7405
      4159 7395 4153 7399 4124 7444 4134 7465
TIME...MOT...LOC 2007Z 227DEG 55KT 4190 7422 4121 7472 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Oct 16, 2:03 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 16, 2:03 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
203 PM EDT Sat Oct 16 2021

.SYNOPSIS...
A strong cold front will approach the area today, passing
through during the late afternoon and early evening hours. High
pressure will then gradually build in from the west through mid
week, while low pressure spins across the Canadian Maritimes. A
frontal system approaches late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Forecast on track, monitoring fine line of low topped
convection approaching eastern PA. CAMs continue in good
agreement with this fine line intensifying a bit through mid
afternoon as it moves through a 500 to 1000 J/KG SBCAPE
environment across E PA, but still signaling that it will weaken
as it moves into western portions of the local Tri- State late
this afternoon into this evening with an eastward translating
but weakening and shrinking instability axis.

Will be monitoring the radar and environmental trends through
this afternoon, as the line moves through the strongly deep-
layer sheared but weak instability environment. An isolated to
scattered threat for strong to severe thunderstorms with
damaging wind gusts still exists, mainly west of the Hudson.
There is also a non- zero threat for a brief and weak tornado
for this area, typical of these high shear/low cape fine line
events.

The thunderstorm activity should quickly weakens as it
approaches the NYC/NJ metro and coast, but precipitation
loading and developed cold pool should maintain the threat for a
strong gust front to work through western portions of the local
Tri-State early this evening, which will likely result in
widespread gusty winds of 35 to 45 mph, and possibly locally up
to 50 mph. This could cause some minor tree damage with the
line.

A strong upper trough will move across the Great Lakes
and Ohio Valley states today, sending a strong cold front east.
The front will reach far western sections of the Lower Hudson
valley late in the afternoon, then progresses across the
remainder of the area during the early evening hours.

Mid and high level clouds this morning should give way to a
period of mostly sunny skies. High temperatures will get well
into the 70s and lower 80s for the metro NY/NJ. This is 10 to 15
degrees above normal. Lows Sunday morning will be much cooler
than recent nights with upper 40s far interior, to the lower and
mid 50s at the coast. This is still above normal.

As for winds, a southerly low-level jet preceding the front will
bring potential for southerly gusts of 30-40 mph along the
coastal plain late this afternoon, perhaps even a few higher
gusts. NW winds of 30 to 40 mph also likely behind the cold
front for a short time.

Post-frontal showers will likely last several hours behind the
convective fine line due to large-scale ascent and mid level
jet dynamics.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
The negatively tilting upper trough will lift across the
Northeast Sunday into Monday. Steep daytime lapse rates with
the cold pool aloft and deep cyclonic flow may allow for some
scattered afternoon showers and/or sprinkles. There should be
plenty of instability clouds each afternoon as well. Sunday
looks to be the better chance than Monday due to a bit more
instability. Temperatures will also return to seasonable levels
if not slightly below by Monday.

Gutsy W/NW winds will prevail during this time with gusts up to
20 kt during the daytime hours.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term starts out with an omega block pattern set up across
much of the country, with an upper level low over southeastern
Canada and another over the Rockies. The forecast area will be
situated between the two, residing just west of the departing trough
associated with the Canadian upper low. At the surface, high pressure
will build in from the southwest. Because of the blocky nature of
the upper pattern, expect a rather persistent pattern during this
time frame, with features changing slowly through the week. This
will mean dry conditions Monday night through the day Thursday as
the surface high remains remains to our south, but ridging north
into our area. A cold front approaches from the west late Thursday
and moves through Thursday night. There appears to be little
moisture to work with as the ECMWF brings the front through dry. The
GFS brings some precipitation through, but only about a quarter of
an inch or less, with the higher amounts across the Lower Hudson
Valley. High pressure builds in at the end of the week.

As for temperatures, a bit of a warming trend is expected as the
ridge associated with the omega block moves east, but deamplifies as
it does so. So although warmer temperatures are expected, not
expecting temperatures nearly as warm as this past week. Highs will
generally be in the 60s to lower 70s, with lows in the 40s and 50s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front, through eastern upstate New York, and moving into
eastern Pennsylvania at 17Z, will move through the terminals
this evening, from around 22Z west to 03Z east. Thunderstorms
will be possible ahead of the front with showers lingering
behind the front for a few hours. High pressure begins to build
toward the area late tonight into Sunday morning.

VFR through much of the period, except MVFR ceilings along
portions of the Connecticut and Long Island coasts, that may
lift to VFR late this afternoon. Brief MVFR conditions, possibly
IFR, are likely with any thunderstorms.

S winds 10-20 kt with gusts upwards of 25-30 kt, with the
highest potential along coastal terminals, and during the
afternoon. Winds shift to the W to NW with the frontal passage
with gusts remaining through this evening at the NYC metro area
terminals. Winds remain from the west to northwest through the
end of the forecast period. There may be occasional gusts
developing Sunday morning.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Highest wind gusts this afternoon are expected at KJFK with
southerly winds sustained at 15 to 20 kt with gusts at times 30
to 35 kt.

A line of showers and thunderstorms will move through late this
afternoon which could bring wind gusts of around 35 kt. However
this line is expected to weaken as it approaches and moves
through the metro terminals, so there is uncertainty as to how
high the winds become, and how strong the thunderstorms will be.
Expect thunderstorms to be through the metro area by 00Z Sunday.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon - Monday...VFR. W to NW winds gusting around
20 kt mainly daytime/eve possible.
.Tuesday - Thursday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Southerly winds increase today ahead of an approaching cold
front. The SCA remains in effect for all waters with southerly
gusts of 25-30 kt. An isolated gust to gale force is possible,
especially nearshore. Winds on the non-ocean waters should
weaken later this evening behind the cold front, but 25 kt
gusts are still possible on the ocean. Seas will gradually
subside below 5 ft late tonight.

A moderate W/NW flow will bring marginal SCA conditions Sunday
into Monday with the best chance of 25 kt+ gusts on the ocean
waters. Confidence was not high enough at this time to extend
SCA into this time period.

Waves may reach 5 ft on the outer portions of the ocean zones Monday
night and Tuesday. Waves diminish Tuesday night and remain below SCA
criteria through Wednesday night.

Winds may occasionally gust to 25 kt on the ocean waters Monday
night, but become more prevailing for Tuesday and are possible
across all marine zones except the harbor and possibly the western
sound as the pressure gradient increases between the building high
to our southwest and low pressure over southeastern Canada. Winds
diminish Tuesday night and then should remain below SCA levels
through Wednesday night.

&&

.HYDROLOGY...
Average rainfall late this afternoon and evening is one quarter
to one half inch. The WPC PQPF 90th percentile 24-hr QPF ending
Sunday morning shows worst-case potential between 1/2 to 1 inch
of rain NW of NYC, so localized minor issues cannot be ruled
out. No flash flooding is expected due to the progressive nature
of the system.

Otherwise, no hydrologic impacts are expected through next week.

&&

.CLIMATE...
Temperatures today will be unseasonably warm, and may approach
these record highs:

        Sat 10/16

EWR:     86/1956
BDR:     80/1975
NYC:     84/1956
LGA:     82/1958
JFK:     79/2008
ISP:     80/1963

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ331-332-335-
     338-340-345.
     Small Craft Advisory until 8 AM EDT Sunday for ANZ350-353-355.

&&

SYNOPSIS...JP/DW
NEAR TERM...NV/DW
SHORT TERM...DW
LONG TERM...JP
AVIATION...MET
MARINE...JP/DW
HYDROLOGY...JP/DW
CLIMATE...
Hazardous weather outlook, Oct 16, 3:37 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 PM EDT Sat Oct 16 2021

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176>179-171945-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
337 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

A strong cold front will cross the region late this afternoon into
early this evening, with a narrow band of heavy showers and isolated
thunderstorms along the front. Isolated strong to severe
thunderstorms are possible with this activity through 7pm, bringing a
localized damaging wind gust threat. The greatest threat of a severe
thunderstorm is west of the Hudson River.

The thunderstorm activity is expected to weaken as it moves toward
the coast this evening, but even absent any thunderstorms most areas
will still see a period of wind gusts of 35 to 45 mph late this
afternoon into this evening ahead of and immediately behind the cold
frontal passage. This may result in scattered minor tree damage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010>012-NYZ078>081-171945-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
337 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-355-171945-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

A strong cold front will cross the region late this afternoon into
early this evening, with a narrow band of heavy showers and isolated
thunderstorms along the front. An isolated strong thunderstorm is
possible with this activity between 5pm and 8pm, bringing potential
for winds gusts in excess of 35 kt.

Even absent any thunderstorms there is potential for a brief period
of winds gusts to 35 kt late this afternoon into this evening ahead
of and immediately behind the cold frontal passage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted. Please refer to the latest NWS forecasts for
weather not meeting NWS warning criteria.

ANZ331-332-340-350-353-171945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
337 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Oct 16, 3:03 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New York NY
303 PM EDT Sat Oct 16 2021

NYZ067-161945-
Orange NY-
303 PM EDT Sat Oct 16 2021

...Strong gust front with heavy showers and possible thunderstorm
will impact portions of northwestern Orange County through 345 PM
EDT...

At 301 PM EDT, Doppler radar was tracking the gust front and heavy
showers along a line extending from near Livingston Manor to Shohola
to near Analomink. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Gust front and heavy downpours will be near...
  Port Jervis around 325 PM EDT.
  Huguenot around 330 PM EDT.
  Cuddebackville around 335 PM EDT.
  Otisville around 340 PM EDT.
  Middletown and Howells around 345 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 7476 4150 7448 4157 7442 4160 7435
      4160 7433 4162 7430 4146 7434 4125 7447
      4136 7470 4137 7469 4139 7471 4140 7474
      4143 7474 4143 7476 4145 7476 4146 7475
TIME...MOT...LOC 1901Z 270DEG 26KT 4194 7479 4149 7492 4103 7519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NV
Special weather statement, Oct 16, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
407 PM EDT Sat Oct 16 2021

NYZ067-162045-
Orange NY-
407 PM EDT Sat Oct 16 2021

...Showers will impact portions of central Orange County through 445
PM EDT...

At 407 PM EDT, Doppler radar was tracking showers along a line
extending from Olivebridge to near Pellettown. Movement was
northeast at 65 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middletown, Walden, Goshen, Howells, Gardnertown, Chester,
Montgomery, Florida, Otisville, Unionville, Scotchtown, Orange Lake,
Mechanicstown, Washingtonville and Balmville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 7453 4150 7448 4157 7442 4160 7433
      4163 7426 4163 7425 4160 7425 4158 7413
      4161 7413 4160 7409 4161 7407 4158 7405
      4159 7395 4153 7399 4124 7444 4134 7465
TIME...MOT...LOC 2007Z 227DEG 55KT 4190 7422 4121 7472

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:03 PM EDTSpecial Weather StatementOKXOrange42 min
Oct 16, 4:23 PM EDTSpecial Weather StatementOKXRichmond, Rockland52 min
Oct 16, 4:53 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester67 min
Oct 16, 5:05 PM EDTSpecial Marine WarningOKX85 min
Oct 16, 5:06 PM EDTSpecial Marine WarningOKX87 min
Oct 16, 5:20 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more40 min
Oct 16, 5:31 PM EDTSpecial Weather StatementOKXNassau, Queens44 min
Oct 16, 5:54 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester38 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.